Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 86, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2016, 7:14 PM CDT for 4 counties in Texas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2016, 7:14 PM CDT (00:14 UTC)
- Expired
- May 13, 2016, 8:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Childress County, TX, Cottle County, TX, Hall County, TX, Motley County, TX
The radar
The Altus AFB radar (KFDR), 133 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 7:27 PM CDT | HAIL 0.88 | 3 S Tell, TX | |
| May 13, 7:27 PM CDT | HAIL 1 | 3 S Tell, TX | TIME ESTIMATED FROM RADAR. |
| May 13, 7:56 PM CDT | TSTM WND DMG | 8 W Swearingen, TX | TREE ACROSS HIGHWAY 83. LARGE BRANCHES BROKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2418 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.8
The text
As transmitted.
639
WUUS54 KLUB 140014
SVRLUB
TXC075-101-191-345-140100-
/O.NEW.KLUB.SV.W.0086.160514T0014Z-160514T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
714 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MOTLEY COUNTY IN NORTHWESTERN TEXAS...
NORTHWESTERN COTTLE COUNTY IN NORTHWESTERN TEXAS...
SOUTHWESTERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS...
SOUTHEASTERN HALL COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 800 PM CDT
* AT 712 PM CDT...TWO SEVERE THUNDERSTORMS WERE LOCATED FROM NEAR
TELL TO 8 MILES SOUTHWEST OF ESTELLINE...MOVING SOUTHEAST AT 20
MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. WIND
DAMAGE IS ALSO LIKELY TO MOBILE HOMES...ROOFS AND
OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
TELL AND CEE VEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
&&
LAT...LON 3409 10050 3414 10022 3430 10013 3457 10054
3449 10067
TIME...MOT...LOC 0012Z 331DEG 15KT 3449 10059 3439 10048
HAIL...1.75IN
WIND...70MPH
$$
MCZ1 follow-up statement
457
WWUS54 KLUB 140035
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
735 PM CDT FRI MAY 13 2016
TXC075-101-191-345-140100-
/O.CON.KLUB.SV.W.0086.000000T0000Z-160514T0100Z/
MOTLEY TX-COTTLE TX-CHILDRESS TX-HALL TX-
735 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN MOTLEY...NORTHWESTERN COTTLE...SOUTHWESTERN
CHILDRESS AND SOUTHEASTERN HALL COUNTIES...
AT 733 PM CDT...A LINE OF SEVERE THUNDERSTORMS WERE LOCATED FROM
NEAR NORTHFIELD TO NEAR TELL...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. WIND
DAMAGE IS ALSO LIKELY TO MOBILE HOMES...ROOFS AND
OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
AREAS JUST EAST OF NORTHFIELD...TELL AND CEE VEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3414 10022 3409 10050 3431 10059 3442 10031
3430 10013
TIME...MOT...LOC 0033Z 336DEG 28KT 3426 10056 3433 10036
HAIL...1.75IN
WIND...70MPH
$$
MCZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:54 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, May 13, 2:54 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 254 PM CDT FRI MAY 13 2016 .SHORT TERM... Surface trough at 19Z extended from northwest of Gage, OK southwest to Tucumcari, NM with a broad Cu field to its southeast. The moist axis is poised north-to-south in the Rolling Plains where dewpoints continue to rise each hour, however farther west the earlier upper 50 Tds have since mixed out by 4-8 degrees. This deeper mixing is occurring within a low-level thermal ridge from Andrews northeast Palo Duro Canyon. AMDAR sounding earlier from LBB sampled a rather stout cap from 760-720mb which may not budge anytime soon given slightly warmer temps upstream in southeast NM. Gradual deepening of the mixing layer could compromise this cap in a few spots by late afternoon, but confidence is much higher in storms developing over the central and eastern TX Panhandle ahead of a subtle impulse noted on water vapor imagery. As this impulse reaches the intersection of the low level moist and thermal axes near AMA, storms should easily develop and spread slowly south-southeast into our northeastern counties. Decent 0-6km bulk shear of 30 knots, straight line hodographs and MLCAPEs of 1500 J/kg should allow for some occasional supercell modes before outflows consolidate and breed more multicellular activity through the evening. POPs late this afternoon continue to favor our far northeast counties until expanding through the Rolling Plains tonight. With such weak forcing, some of the high resolution CAMs are showing obvious signs of struggling, although the 12Z TTU-WRF has what looks to be the most realistic scenario for storm coverage and evolution through this evening. Cold front currently racing south through southwest KS should reach our northern zones near midnight before exiting the southwest South Plains before daybreak. How well additional storm development occurs along and behind this front is very unclear. A 40 knot southwest LLJ may help focus another conglomerate of storms after midnight mainly off the Caprock as favored by the 18z WPC QPF. Thereafter, stable surface ridging and unseasonably cool air will drain throughout the region from NE-SW. Moisture will still reside along the elevated front, so this weak ascent through saturation could keep showers and some thunder through mid-morning Saturday before this layer dries out too much leaving just a shallow stratus layer below. High temps were cooled off an additional 1-3 degrees as stratus and upslope winds team together and make for a crisp and cool May day. .LONG TERM... Wow, mixed case with punctuation! Saturday evening will bring with it a flattening ridge to our west as next storm system tracks southeastward from the Pacific Northwest. This system looks to be quite slow to eject across the Southern Plains with good agreement amongst the global models showing overhead passage of the trough axis next Thursday evening. Back door cold front should largely be through the area by Saturday evening with best isentropic ascent to the west and south of the forecast area initially but conditions should be increasingly favorable during the overnight hours and strong ascent overspreads the region. In fact, favorable ascent looks to persist on into Monday morning. As southwesterly flow aloft returns, the dryline will sweep eastward on Monday likely shunting all convection east of the area. The next cold front is anticipated on Wednesday. Once again, the GFS is depicting convection along a fast moving cold front. This is a scenario that is rarely seen here in West Texas. however, what is possible is potential for postfrontal isentropic precipitation. Given the NWP wet bias as of late, there is some skepticism to say the least. && .LUB Watches/Warnings/Advisories... None. && 93/26
Hazardous weather outlook, May 13, 11:34 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1134 AM CDT FRI MAY 13 2016 TXZ021>044-141645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1134 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER THE NORTHERN SOUTH PLAINS AND FAR SOUTHERN PANHANDLE THIS AFTERNOON. THESE STORMS WILL MOVE SOUTHWARD THROUGH THE EVENING AND COULD EVOLVE INTO A SMALL THUNDERSTORM COMPLEX. WIND GUSTS AROUND 65 MPH AND HAILSTONES TO GOLF BALL SIZE WILL BE POSSIBLE WITH THE STRONGEST OF THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.
In the hours before
Local storm report, May 13, 6:25 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 19 NE CHILDRESS 34.62N 100.01W
05/13/2016 M1.75 INCH CHILDRESS TX STORM CHASER
SPOTTER WAS 6 MILES SOUTH OF DODSON.
&&
EVENT NUMBER LUB1600125
SCOBBLocal storm report, May 13, 7:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
709 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 11 W ESTELLINE 34.55N 100.63W
05/13/2016 E0.88 INCH HALL TX PUBLIC
MIXTURE OF PEA TO NICKEL SIZE HAIL.
&&
EVENT NUMBER LUB1600126
SCOBBThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:23 PM CDT | Special Weather Statement | LUB | Garza, Lynn | 22 min |
| May 13, 7:45 PM CDT | Special Weather Statement | LUB | Garza, Lynn | 30 min |
| May 13, 7:59 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King, Motley | 61 min |
| May 13, 8:18 PM CDT | Special Weather Statement | LUB | Garza | 27 min |
| May 13, 8:59 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 46 min |
| May 13, 9:57 PM CDT | Special Weather Statement | LUB | Stonewall | 33 min |
| May 14, 12:47 AM CDT | Areal Flood Advisory | LUB | Garza, Lynn | 3 hr |
| May 14, 2:02 AM CDT | Areal Flood Advisory | LUB | Hale, Lubbock, Lynn | 3 hr |
| May 14, 2:58 AM CDT | Areal Flood Advisory | LUB | Hale, Lamb | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.